Missouri, 2022

Tornado and Hail in Missouri, March 18, 2022

March 18, 2022 · NWS PAH · 3 events in 2 counties and zones

A couple of isolated severe thunderstorm cells developed during the late afternoon hours in the warm sector of a surface low over east central Missouri. The storms developed in a marginally unstable but strongly sheared environment ahead of the trailing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of isolated severe thunderstorm cells developed during the late afternoon hours in the warm sector of a surface low over east central Missouri. The storms developed in a marginally unstable but strongly sheared environment ahead of the trailing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 12:47 PM CST, 28 minutes earlier.

Area forecast discussion, Mar 18, 12:47 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
147 PM CDT Fri Mar 18 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 147 PM CDT Fri Mar 18 2022

Early this afternoon an upper low was over SW Missouri with energy
and associated convection moving northeast across our area. The
activity was over SEMO and southern IL early this afternoon. We
are keeping an eye on an area over NE Arkansas that will lift
northeast through the remainder of the afternoon and early
evening. This area could intensify, with scattered strong,
possibly locally severe convection at times as it moves northeast.
The main hazards will be marginally severe hail and locally
strong winds. The best shear is across west KY later this
afternoon. Hard to get too excited about robust severe with temps
in the mid 60s and dew points in the mid 50s and a veering lower
trop flow. But we cannot rule it out. The chance of showers will
linger tonight into Saturday morning mainly over the northern 1/2
of the region. Dry weather returns for the remainder of the
weekend. It will be rather cool Saturday with highs in the upper
40s EVV Tri-State to near 60 SEMO. It will warm up a bit on
Sunday. We generally used a HREF blend with the NAM and GFS for
short term trends.

.LONG TERM...(Monday through Friday)
Issued at 147 PM CDT Fri Mar 18 2022

Focus in the long term will be on Monday night through the mid
week period. We will see amplification in the overall upper air
pattern with a deep low developing over the southern Rockies, and
nation's mid section Monday through Tuesday, lifting northeast
toward the Great Lakes Wednesday. Our main concern at this time
will be the heavy rain aspect. Lows this far south and deep
causing greater meridional flow are not the most favorable set up
for severe weather in our area (likely farther south). But that's
something to keep an eye on too as the system evolves. Rain
chances will diminish late next week as the system departs. Not
seeing any significant departures with respect to temperatures. We
stayed fairly close to the NBM and utilized the WPC 500 mb
prototype clusters for the forecast. The ECENS situational
awareness tables also show a decent uptick in PW's with this next
system, further supporting the heavy rain concern.

&&

.AVIATION...
Issued at 147 PM CDT Fri Mar 18 2022

For the rest of the afternoon, scattered convection is
anticipated, with SSW winds 10 to 20 kts and gusty. Mainly low VFR
to MVFR conditions anticipated, though IFR conditions can be
expected at times. The chance of showers will continue tonight,
especially north of a KCGI-KOWB line. MVFR conditions should
persist, with winds veering over time to SW and then W heading
into Saturday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

CN
Hazardous weather outlook, Mar 18, 3:00 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 AM CDT Fri Mar 18 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 AM CDT Fri Mar 18 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast today. There is a slight
risk of severe thunderstorms across much of the region this
afternoon and early this evening. Some of these storms may become
severe, with large hail, damaging winds, and an isolated tornado
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rain may lead to localized flooding across portions of the
area Tuesday and Tuesday evening. A few strong thunderstorms may
occur Tuesday afternoon and evening, with hail and gusty winds
being the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

RJP/KES

The radar

The Memphis radar (KNQA), 168 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Ripley

When
March 18, 1:15 PM CST
Where
Ripley County, 5.6 mi SSE of Gatewood
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
36.505, -91.061

Hail, Ripley

When
March 18, 1:21 PM CST
Where
Ripley County, 5 mi WSW of Pratt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.502, -90.913

Video shared on social media indicated one-inch diameter hail covered the ground near Poynor.

Tornado, New Madrid

When
March 18, 2:39 PM CST to 2:41 PM CST
Where
New Madrid County, 3 mi NW of Conran to 2.78 mi NNE of Jaywye
Rating
EF0
Path length
0.71 mi
Path width
50 yd
Reported by
Public
Coordinates
36.511, -89.688

Multiple videos showed a narrow funnel cloud with some minor debris. The video was taken looking north from Portageville and west from Marston. There was damage to a carport and some power lines. The video and the damage report were relayed by local broadcast media. There was no apparent damage path on the ground. The short path track was based on videos combined with radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyThe tornado archive for Missouri, 2022Warnings in Missouri, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007978, 1007976, 1007984.